Wisconsin, 2007

Hail in Wisconsin, March 25, 2007

March 25, 2007 · NWS ARX · 4 events in 2 counties and zones

Storm spotters and the public reported hail up to the size of pennies near Melvina and Cataract (Monroe County), as well as Shamrock (Jackson County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters and the public reported hail up to the size of pennies near Melvina and Cataract (Monroe County), as well as Shamrock (Jackson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 25, 1:29 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 25, 1:29 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
229 PM CDT SUN MAR 25 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST FOCUS IS ON SEVERE WEATHER THREAT THIS EVENING AND THEN
RAIN CHANCES FROM MONDAY NIGHT THROUGH WEDNESDAY NIGHT.

18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE LOCATED OVER
NORTHEASTERN SOUTH DAKOTA. A STATIONARY FRONT EXTENDS TO THE
SOUTH THROUGH CENTRAL MINNESOTA INTO SOUTH CENTRAL WISCONSIN...WHILE
THE TRAILING COLD FRONT EXTENDS SOUTHWARD THROUGH EASTERN SOUTH
DAKOTA AND INTO NORTHEAST KANSAS. MEANWHILE...WATER VAPOR
IMAGERY SHOWING RATHER COMPACT SHORTWAVE ROTATING INTO
WESTERN MINNESOTA. DEWPOINTS IN THE WARM SECTOR ARE IN THE UPPER 50S
TO LOWER 60S AND VERY PRONOUNCED CLEAR SLOT HAS ALLOWED STRONG
SURFACE HEATING TO OCCUR. LAPS MOST UNSTABLE CAPES ALREADY IN THE
1000 J/KG TO 1500 J/KG RANGE IN THE CLEAR SLOT. 18Z SPECIAL MPS
SOUNDING STILL SHOWS A WEAK CAP...BUT THAT SHOULD BE OVERCOME WITH
CONTINUED SURFACE HEATING.

12Z 25MAR07 MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL
PATTERN...BUT SO SHOW SOME DIFFERENCES IN HANDLING THE BOUNDARIES
AND CONVECTIVE POTENTIAL ALONG THEM...ESPECIALLY IN THE LATER
PERIODS. HAVE GENERALLY FOLLOWED A SOLUTION CLOSE TO THE NAM IN THE
SHORT TERM...THEN LEANING TOWARD THE GFS IN THE LATER PERIODS.

PARAMETERS COMING TOGETHER FOR A SIGNIFICANT SEVERE WEATHER EVENT
ACROSS THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. CONVECTIVE
INITIATION EXPECTED IN THE NEXT SEVERAL HOURS ACROSS OUR WESTERN
COUNTIES. 50 KNOTS OF 0-6KM SHEAR MORE THAN ADEQUATE FOR
SUPERCELLS. IN ADDITION LOW LEVEL MOISTURE AND 0-1KM STORM RELATIVE
HELICITY VALUES VERY FAVORABLE FOR THE POTENTIAL FOR TORNADOES.
SYSTEM IS RATHER PROGRESSIVE WITH THE MAIN THREAT BEING BETWEEN 3 PM
AND MIDNIGHT. CONVECTION TO EXIT EAST OF THE AREA SHORTLY AFTER
MIDNIGHT AND THUS HAVE INCLUDED MORE TIMING INTO THE GRIDS TONIGHT.

WEAK HIGH PRESSURE MOVES IN ON MONDAY WITH DRIER DEWPOINTS.
TEMPERATURES WILL CONTINUE WELL ABOVE NORMAL THOUGH WITH READINGS
ONCE AGAIN WELL INTO THE 70S IN MANY AREAS.

MONDAY NIGHT THROUGH WEDNESDAY A LONG WAVE TROUGH WILL COME
ONSHORE ACROSS THE WEST COAST AND INTO THE ROCKIES. CYCLOGENESIS
LOOKS TO OCCURS BY TUESDAY ACROSS THE HIGH PLAINS WITH A
STRENGTHENING SURFACE BOUNDARY LIFTING NORTHWARD ACROSS THE AREA.
DETAILS STILL DIFFICULT TO DISCERN....BUT LOOKS AS THOUGH A RATHER
ACTIVE WEATHER PATTERN FROM LATER MONDAY NIGHT THROUGH WEDNESDAY
NIGHT. HAVE KEPT MID RANGE RAIN CHANCES IN THE GRIDS THROUGH THE
PERIOD. TEMPERATURES WILL CONTINUE ON THE MILD SIDE.

.LONG TERM...THURSDAY THROUGH SUNDAY

MEDIUM RANGE MODELS NOW STRUGGLING IN HANDLING THE LARGE WESTERN
TROUGH THAT WILL MOVE OUT OF THE ROCKIES EARLY IN THE PERIOD INTO
THE NORTHERN PLAINS. OPERATIONAL MODELS DISAGREE ON THE EVOLUTION
OF THE SYSTEM WITH THE 06Z GFS HAVING 2 SEPARATE VORTICITY CENTERS...
WHILE THE 00Z ECMWF WANTS TO KEEP ONE MAIN CLOSED MID LEVEL
CIRCULATION AND THUS HAS A SLOWER TREND. THESE SOLUTIONS DIFFER FROM
THEIR PREVIOUS RUNS AND EVEN THE ENSEMBLES. HAVE MAINTAINED
CONTINUITY WITH THE FORECAST GIVING THESE SPREAD OF OUTCOMES...STILL
KEEPING THE SYSTEM COMING OUT MORE IN ONCE PIECE LATER IN THE WEEK.
NONE THE LESS WITH THESE DIFFERENCES CONFIDENCE RATHER LOW...
ESPECIALLY WITH REGARDS TO THE TIMING. WILL CONTINUE TO KEEP BEST
CHANCES IN THE THURSDAY AND FRIDAY TIME PERIOD WITH DRY WEATHER
SATURDAY AND SUNDAY. TEMPERATURES TO REMAIN ON THE MILD SIDE THROUGH
MUCH OF THE PERIOD...AND THEN DROPPING BACK TO NEAR NORMALS ONCE MAIN
FRONT PASSES THROUGH LATE IN THE WEEK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RABERDING
Hazardous weather outlook, Mar 25, 12:15 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT SUN MAR 25 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
115 PM CDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP WEST TO EAST ACROSS MINNESOTA THIS
AFTERNOON...TRACKING ACROSS WESTERN WISCONSIN DURING THE
EVENING HOURS. A LINE OF THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD
OF THIS FRONT. INCREASING INSTABILITY...COMBINED WITH FAVORABLE WIND
PROFILES...WILL LEAD TO A HIGH PROBABILITY FOR SEVERE WEATHER
WITH ANY OF THESE STORMS. LARGE HAIL...DAMAGING WINDS...AND EVEN
ISOLATED TORNADOES...WILL BE POSSIBLE. CURRENTLY...THE MOST FAVORABLE
TIME FOR SEVERE WEATHER LOOKS TO BE FROM 3 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL PERSIST ACROSS THE AREA FROM MONDAY
NIGHT THROUGH FRIDAY...AS VARIOUS SURFACE BOUNDARIES AND UPPER LEVEL
DISTURBANCES LINGER OR MOVE THROUGH THE AREA. IT IS TOO EARLY TO
DISCERN IF ANY OF THIS ACTIVITY WOULD POSE A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

A CONFERENCE CALL WAS HELD THIS AFTERNOON.

DAS/RIECK

In the hours before

Local storm report, Mar 25, 3:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT SUN MAR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 N FOUR CORNERS        44.08N 90.91W
03/25/2007  E0.50 INCH       MONROE             WI   TRAINED SPOTTER

            HAIL SLIGHTLY SMALLER THAN DIMES REPORTD.

&&

SHEA
Local storm report, Mar 25, 3:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT SUN MAR 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 N FOUR CORNERS        44.08N 90.91W
03/25/2007  E0.50 INCH       MONROE             WI   TRAINED SPOTTER

            HAIL SLIGHTLY SMALLER THAN DIMES REPORTD.

&&

SHEA

The radar

The La Crosse radar (KARX), 50 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Jackson

When
March 25, 4:05 PM CST
Where
Jackson County, 0.69 mi S of Shamrock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.170, -90.800

Hail, Monroe

When
March 25, 4:05 PM CST
Where
Monroe County, 4.15 mi N of Cataract
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.140, -90.830

Hail, Monroe

When
March 25, 4:10 PM CST
Where
Monroe County, 2.12 mi WSW of Cashton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.740, -90.820

Hail, Monroe

When
March 25, 4:16 PM CST
Where
Monroe County, 0.5 mi W of Melvina
Measured
0.75 in hail
Reported by
Public
Coordinates
43.800, -90.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22296, 22297, 22298, 22299.